Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 155, NWS Sioux Falls, SD

May 30, 20226 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 6:41 PM CDT for 6 counties in Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 6:41 PM CDT (23:41 UTC)
Expired
May 30, 2022, 7:30 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:10 PM CDTTSTM WND GST 622 W Marshall, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS53 KFSD 302341
SVRFSD
MNC081-083-101-105-117-133-310030-
/O.NEW.KFSD.SV.W.0155.220530T2341Z-220531T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
641 PM CDT Mon May 30 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in southwestern Minnesota...
  Northeastern Lincoln County in southwestern Minnesota...
  Northeastern Rock County in southwestern Minnesota...
  Northern Nobles County in southwestern Minnesota...
  Murray County in southwestern Minnesota...
  Southern Pipestone County in southwestern Minnesota...

* Until 730 PM CDT.

* At 640 PM CDT, severe thunderstorms were located along a line
  extending from near Pipestone National Monument to Hardwick to 6
  miles southeast of Luverne, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Edgerton around 645 PM CDT.
  Adrian and Leota around 650 PM CDT.
  Chandler, Lake Wilson and Lismore around 655 PM CDT.
  Wilmont, Florence and Current Lake around 700 PM CDT.

Other locations in the path of these severe thunderstorms include
Slayton, Balaton, Russell, Fulda, Currie, Lake Shetek State Park,
Camden State Park, Ghent, Dovray, Marshall and Tracy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9561 4420 9559 4419 9546 4372 9545
      4358 9612 4405 9641 4399 9606 4463 9610
TIME...MOT...LOC 2340Z 232DEG 58KT 4403 9638 4379 9619 4358 9614 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
3 follow-up statements
281 
WWUS53 KFSD 302359
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
659 PM CDT Mon May 30 2022

MNC081-083-101-105-117-133-310030-
/O.CON.KFSD.SV.W.0155.000000T0000Z-220531T0030Z/
Lyon MN-Lincoln MN-Rock MN-Nobles MN-Murray MN-Pipestone MN-
659 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR LYON...NORTHEASTERN LINCOLN...NORTHEASTERN ROCK...NORTHERN
NOBLES...MURRAY AND SOUTHERN PIPESTONE COUNTIES...

At 659 PM CDT, severe thunderstorms were located along a line
extending from near Minneota to near Camden State Park to near
Chandler to near Rushmore, moving northeast at 75 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Marshall, Minneota, Ghent, Taunton, Camden State Park, Currie, 
  Lake Shetek State Park, Cottonwood, Dovray and Tracy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9561 4420 9559 4419 9546 4372 9545
      4358 9612 4405 9641 4399 9606 4463 9610
TIME...MOT...LOC 2359Z 233DEG 63KT 4450 9607 4433 9589 4396 9587 4366
9586

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
563 
WWUS53 KFSD 310004
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
704 PM CDT Mon May 30 2022

MNC117-133-310013-
/O.CAN.KFSD.SV.W.0155.000000T0000Z-220531T0030Z/
Rock MN-Pipestone MN-
704 PM CDT Mon May 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK AND SOUTHERN
PIPESTONE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4463 9561 4420 9559 4419 9546 4372 9545
      4359 9605 4419 9606 4463 9610
TIME...MOT...LOC 0003Z 233DEG 63KT 4457 9594 4440 9577 4402 9575 4373
9573

$$

MNC081-083-101-105-310030-
/O.CON.KFSD.SV.W.0155.000000T0000Z-220531T0030Z/
Lyon MN-Lincoln MN-Nobles MN-Murray MN-
704 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR LYON...NORTHEASTERN LINCOLN...NORTHERN NOBLES AND MURRAY
COUNTIES...

At 703 PM CDT, severe thunderstorms were located along a line
extending from near Minneota to near Marshall to near Slayton to near
Wilmont, moving northeast at 75 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Marshall around 710 PM CDT.
  Tracy and Cottonwood around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9561 4420 9559 4419 9546 4372 9545
      4359 9605 4419 9606 4463 9610
TIME...MOT...LOC 0003Z 233DEG 63KT 4457 9594 4440 9577 4402 9575 4373
9573

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weisser
925 
WWUS53 KFSD 310025
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
725 PM CDT Mon May 30 2022

MNC081-083-101-105-310035-
/O.EXP.KFSD.SV.W.0155.000000T0000Z-220531T0030Z/
Lyon MN-Lincoln MN-Nobles MN-Murray MN-
725 PM CDT Mon May 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR LYON...NORTHEASTERN LINCOLN...
NORTHERN NOBLES AND MURRAY COUNTIES WILL EXPIRE AT 730 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4463 9561 4420 9559 4419 9546 4372 9545
      4359 9605 4419 9606 4463 9610
TIME...MOT...LOC 0025Z 232DEG 58KT 4477 9558 4460 9542 4422 9540 4393
9538

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:32 PM CDT, 9 minutes earlier.

Area forecast discussion, May 30, 6:32 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
632 PM CDT Mon May 30 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 359 PM CDT Mon May 30 2022

Main impacts tonight will be lingering strong to severe Tstorms
through about 6-7pm and potential for strong wind gusts after the
storms this evening. All threats remain possible with activity
spreading east of the I-29 corridor until early evening when the
dryline shifts east out of the forecast area. Cannot entirely rule
out a few isolated strong to severe cells wrapping around back
behind with the occluded warm front, but tornado threat has largely
waned behind this initial line of storms as sfc winds swing
southwest. Also did maintain showers and isolated thunder wrapping
back behind into south central and southeast SD this evening.

Next item of note is gusty south or southwest winds late this
afternoon through this evening. Gusts mixing into the 40s outside of
showers and storms have been common this afternoon. Aside from the
RAP13, model guidance favors sub cloud layer winds become
southwesterly behind the dryline, developing unidirectional flow
with very dry air mixing down below 700mb. This should allow the
strengthening 35-55kt LLJ winds to crank up south and southeast of
the sfc low, resulting in a period of 40-60 mph gusts mixing down to
the sfc through around 9pm. These enhanced stronger winds are most
likely south of a Chamberlain to Madison to Marshall line and north
of a Sioux City to Spencer line. Some guidance suggests 40-60mph
gusts remain possible through midnight, mainly near the SD/NE
border, but this would require gusts to mix through a developing
nocturnal inversion. For now, will maintain Wind Advisory through
8pm, but will need to monitor for a possible extension through
the rest of the evening or, if observations warrant, possible
upgrade to High Wind Warning for a few counties.

Spotty rain showers are likely to continue in southeast and south
central SD overnight as the upper low continues to wrap weak
disturbances around amidst lingering stratus. Given increased
cloudiness, maintained a warmer solution for lows tonight as
temperatures drop into the 50s. Stratus should start to mix/lift to
a cumulus deck Tuesday morning, but spotty sprinkles or showers
remain possible through the morning with a weakly unstable layer.
Additionally breezy west winds continue, lending to a notably cooler
day. Expect high temperatures to only reach the 60s where clouds
linger longest (near/north of I-90) and the 70s further south near
the Hwy 20 corridor where some sun should peek through in the
afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 359 PM CDT Mon May 30 2022

On Tuesday night the upper trough axis swings through and the upper
low wraps up near Hudson Bay and drier northwest flow aloft prevails
mid week. Tuesday night through Wednesday night will feel quite cool
compared to the last few days with temperatures near to just below
normal values.

By Friday and into the weekend, warmer weather with near to above
normal temperatures prevail as ridging builds over the Rockies. A
more active zonal flow pattern should bring a few rounds of rain
chances as a closed upper low in the Pacific kicks shortwaves
eastward, but ensemble guidance has low chances of any widespread or
greatly impactful systems at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 632 PM CDT Mon May 30 2022

Latest radar imagery showers a few showers still ongoing across the
region as upper level low drifts overhead. While storms have largely
cleared KFSD/KSUX, could still see light rain linger at KHON through
the early morning hours. Aside from this, have also noticed quite
the uptick in the southwesterly winds behind the exiting storms as
dry air works its way down to the sfc. As a result, may see isolated
gusts between 50 to 60 mph continue for the next few hours. Cigs
during this time will be slow to lift, given the fairly expansive
stratus deck wrapping into the aforementioned low. Otherwise, expect
breezy winds to gradually weaken during the overnight period, with
cigs forecast to return to VFR levels at all TAF sites by tomorrow
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-050-054>056-
     058>071.

MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...SST
Hazardous weather outlook, May 30, 4:44 AM CDT, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.

If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.

In the hours before

Local storm report, May 30, 5:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     TSTM WND DMG     GALVA                   42.51N 95.42W
05/30/2022                   IDA                IA   PUBLIC

            LARGE TREE DOWN IN TOWN.

&&

AK
Local storm report, May 30, 5:51 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             WAKONDA                 43.01N 97.11W
05/30/2022  E0.88 INCH       CLAY               SD   TRAINED SPOTTER

&&

MM
Local storm report, May 30, 6:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     4 NE COLTON             43.82N 96.87W
05/30/2022  E50 MPH          MINNEHAHA          SD   TRAINED SPOTTER

&&

MM
Local storm report, May 30, 6:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     2 ESE COLTON            43.78N 96.89W
05/30/2022  M61 MPH          MINNEHAHA          SD   MESONET

&&

AK
Local storm report, May 30, 6:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     3 W DELL RAPIDS         43.82N 96.78W
05/30/2022  E65 MPH          MINNEHAHA          SD   MESONET

&&

MM
Local storm report, May 30, 6:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 NE MADISON            44.02N 97.09W
05/30/2022  M60 MPH          LAKE               SD   ASOS

&&

MM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln32 min
May 30, 1:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Pipestone, Rock47 min
May 30, 2:05 AM CDTTornado WarningFSDRock25 min
May 30, 2:18 AM CDTTornado WarningFSDRock27 min
May 30, 2:20 AM CDTTornado WarningFSDJackson, Nobles, Rock40 min
May 30, 2:24 AM CDTTornado WarningFSDNobles, Rock36 min
May 30, 2:32 AM CDTTornado WarningFSDMurray, Pipestone28 min
May 30, 2:40 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock65 min
May 30, 2:47 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon28 min
May 30, 2:51 AM CDTTornado WarningFSDCottonwood, Murray24 min
May 30, 3:04 AM CDTTornado WarningFSDLyon26 min
May 30, 3:10 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon35 min
May 30, 4:24 AM CDTWind AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more19 hr
May 30, 7:26 AM CDTSevere Thunderstorm WarningFSDJackson34 min
May 30, 2:48 PM CDTTornado WarningFSDLincoln27 min
May 30, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDRock24 min
May 30, 3:14 PM CDTTornado WarningFSDRock31 min
May 30, 3:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Pipestone, Rock48 min
May 30, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon, Murray, Pipestone46 min
May 30, 4:08 PM CDTTornado WarningFSDLyon37 min
May 30, 4:11 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray49 min
May 30, 4:36 PM CDTSevere Thunderstorm WarningFSDJackson24 min
May 30, 4:44 PM CDTTornado WarningFSDCottonwood, Jackson31 min
May 30, 4:55 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson35 min
May 30, 6:22 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone38 min
May 30, 6:45 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles, Rock45 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningFSDRock29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.